Featured Stories

Other Pamplin Media Group sites

Deaths sound an Rx alert

Two patients die after receiving naturopathic injection for back pain

Nearly identical deaths of patients at hospitals in Portland and Washington state recently have health officials suspecting a highly toxic medication used primarily by naturopaths.

While state authorities are investigating the deaths, which occurred within days of each other, the Oregon Poison Center has issued an alert about the drug to the state licensing board that oversees naturopaths.

The medication is called colchicine, and, according to pharmaceutical experts, some medical practitioners are using it in ways that might be inappropriate and dangerous.

The deaths of the two patients, whose names have not been released, occurred after they received intravenous injections of colchicine as treatment for back pain, according to what the patients told medical doctors who treated them at hospitals.

Public health officials are considering the possibilities that the deaths are due to either overdosing or a batch of the medication that was more potent than labeled.

Details of the two cases, including the names of the people who may have prescribed the colchicine, have not been made public pending investigation. But Zane Horowitz, medical director of the Oregon Poison Center, said that on April 3 he was notified by a physician at a local hospital, later identified as Legacy Emanuel Hospital and Health Center, that he was treating a patient for what appeared to be colchicine poisoning.

According to the treating physician, Horowitz said, the patient related receiving daily injections of colchicine from a naturopath as treatment for back pain.

The patient eventually died. Though the cause of death has not been released, colchicine poisoning often leads to heart failure.

Notice posted to naturopaths

A few days before Horowitz learned of the Portland patient, he said he had taken part in a teleconference call between state poison center administrators.

An administrator from Washington said that the state's poison center had just days before handled a report of a death from colchicine poisoning in someone who had been given IV injections for back pain, according to Horowitz.

Horowitz said he has seen only four or five cases of colchicine toxicity in his 10 years as medical director of the poison center.

He called the timing of the two deaths so close together 'alarming,' and immediately started a process for alerting the state's naturopaths about the deaths by having a notice posted on the licensing board's Web site.

'Colchicine is highly toxic,' the alert reads, 'and doses used in one of the cases were reported to us as being above safe amounts.'

Colchicine is approved as a treatment for gout. But Horowitz and others say the drug is rarely used anymore by physicians.

'It wouldn't be my choice of drug to be used for anything,' said John Horn, a professor of pharmacy at the University of Washington in Seattle who has studied colchicine. 'It's a nasty drug. People die from this stuff. If you're going to use it, you use it with a lot of caution and not for frivolous indications.'

Narrow safety margin noted

The federal Agency for Health Care Policy and Research issued treatment guidelines in 1994 for back pain that specifically warned against colchicine, citing 'the potential for serious side effects.'

But federal regulations allow 'off label' prescribing, which means medications can legally be prescribed for any treatment.

Prescribers of colchicine have little margin for safety, Horowitz said. 'It's what we call a narrow therapeutic-to-toxic ratio. One might be the right dose, and two might be fatal.'

There are no absolute rules on dosage of colchicine, because potency is related to the weight of the patient and the drug can interact with other medications.

But there's good reason, some experts say, for not injecting colchicine for back pain.

Horn said that administering colchicine intravenously, rather than orally, increases its potency. 'When you take the drug by mouth, a lot of the drug gets metabolized before it gets into your system,' he said. 'If you give it by IV, that doesn't happen. All of the drug gets into your system, and that can be dangerous.'

Drug said to be 'used widely'

Virginia Osborne, a naturopath and faculty member at the Portland-based National College of Naturopathic Medicine, said that properly administered colchicine can be safe.

'Like any drug, if it's used within the correct protocol, it is safe,' Osborne said. 'When you don't use it in safe doses it's going to be toxic. When we train physicians in using it we emphasize that this is something that you need to know quite well.'

Osborne said the college teaches that colchicine can treat gout and back pain. 'It's used widely for a number of things,' she said. She also said that she was aware of the warning put out by the poison center.

She added that she disagreed with any notion that medical doctors don't use the drug: 'I'm hoping they do that for the medical doctors as well, because there's quite a few of them who use this.' The poison center warning was not sent to the Oregon Board of Medical Examiners, which licenses the state's medical doctors.

Horowitz said he was not aware of medical doctors who prescribe the intravenous delivery of colchicine, but that small oral doses not repeated too frequently might be safe.

'If you have gout, 300 to 600 micrograms just for a few days is safe,' he said. However, he cautioned against daily or repeated IV injections, which Horowtiz said the patients who died had reported was part of their treatment.

He also noted that Oregon is one of the few states where naturopaths are licensed by a state agency and allowed to prescribe IV medications.

Manufacturer made mistake

However, Horowitz said that even if autopsy toxicology results show that both patients died from colchicine poisoning, overdosing may not be the reason.

In 2000 a manufacturer of the drug produced a batch that was reportedly 10 times more concentrated than stated on the label. A number of patients were unknowingly overdosed.

'It may just be a fact that it's not any individual practitioner's fault, but somebody who manufactured it had a concentration error,' Horowitz said.

For now, the investigations into the two deaths remain in the hands of state medical examiners and the federal Food and Drug Administration, which will look into the medications that were used.

This email address is being protected from spambots. You need JavaScript enabled to view it.